Michigan, 2019High Wind in Michigan, February 24 to 25, 2019
February 24 to 25, 2019 · NWS IWX · 5 events in 5 counties and zones
An intense low pressure system developed across the western Great Lakes on Sunday, February 24th. Widespread 30 to 40 mph prevailing west winds occurred with gusts of 45 to 68 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system developed across the western Great Lakes on Sunday, February 24th. Widespread 30 to 40 mph prevailing west winds occurred with gusts of 45 to 68 mph. These high winds were of long duration (approximately 13-16 hours) and this was considered unprecedented based on local climatology. Numerous reports of downed large trees, large tree limbs, and utility poles were received along with many power outages across the entire area. The highest wind gust of the event was at KAOH with a 68 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 24, 7:03 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 24, 7:03 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
703 AM EST Sun Feb 24 2019
.SYNOPSIS...
Issued at 651 AM EST Sun Feb 24 2019
A powerful cold front was quickly sweeping across the area early
this morning. The front will bring rapidly falling temperatures
and very strong winds of 35 to 40 mph with gusts as high as 60 to
65 mph through midday. Strong winds of 30 to 40 mph with gusts to
60 mph are expected before diminishing overnight.
&&
.SHORT TERM...(Today and Tonight)
Issued at 305 AM EST Sun Feb 24 2019
Line of convection currently moving across the area at 40mph. So
far the highest gusts observed in the CWFA has been 35mph, but the
line did produce a gust of 50mph while in Chicago. MUCAPE over
northeastern IN/northwester OH are shown to be in the 500 J/kg
range which may allow for a slight intensification as storms move
into that area. Dewpoints across the east have reached into the
lower 40s north of the toll road dewpoints south of the toll road
have reached into the 50s. Given this favorable storm
environment, we could still see isolated wind gusts up to 45 mph
as this line moves east with time. Hi-res models show this line
exiting the area around 5-6AM ET. Hi-res models also show winds
ramping up as a cold front pushes in from the west around 4-5AM
ET. Upstream observations from Decatur, IL have already shown
wind gusts up to 60 mph. The front will quickly sweep eastwards
across the area this morning, and is expected to be east of the
area by 9AM. As has been advertised for several days now, strong
winds of 35 to 40 mph and gusts up to 65 mph are expected through
the morning hours and into the early afternoon. The strongest
gusts are expected to occur this morning behind the front given
height of a 55-65kt LLJ. A 60mph gust isn't out of the question
during the afternoon, but this will be more isolated due to the
lifting LLJ. As we move into the evening hours, the surface
pressure gradient is expected to gradually relax and allow winds
to weaken. While this will bring warning level winds to an end, a
Wind Advisory will likely be needed through portions of the
overnight hours due to continued wind gusts of 40-45mph.
Models continue to show the potential for light precip during the
morning hours. Some hi-res models are starting to back off on
this potential so have kept POPs low for locations south of Route
6. North of Route 6 will have better chances due to lake
enhancement. As the colder air moves in, expect to see a
transition from rain to snow. Amounts will be very minor as the
strong winds will result in very small flakes. Lowered
visibilities are not out of the question for lake shore counties
due to the combination of light snow and strong winds.
Due to the intruding cold front, most of the area has already
reached it's high temperatures for today. Temperatures will be on
a steady decline through the reminder of the day. As temps drop
into the teens later tonight, wind chill values are expected to
drop into the -5 to -10 range.
&&
.LONG TERM...(Monday through Saturday)
Issued at 305 AM EST Sun Feb 24 2019
The Monday morning commute will be breezy as the surface pressure
gradient continues to gradually relax in the wake of Sunday's deep
surface low. West-northwest winds are expected to be in the 15 to
20 mph with a few gusts up to 30 mph. Winds should drop into the
10 to 15mph range by the early afternoon. Slight chance for LES
showers for locations north of Route 6 Monday afternoon into
Tuesday in response to an elongated shortwave embedded in the
near zonal flow aloft. A more pronounced shortwave sweeps across
the northern Plains and into the Midwest on Wednesday to spread
precip chances area wide. Forecast soundings shows precip
starting off as snow before a pronounced warm nose at 850mb
builds in to result in a p-type transition. A combination of sleet
and or freezing rain would be possible north of HWY 30 as surface
temperatures will remain below freezing while locations south
could see a transition to rain. This is a fairly progressive
shortwave so amounts will be limited.
Looking at the latter half of the forecast period, a strong upper
low will be diving southwards into the northern Plains to bring
well below average temperatures for that portion of the country.
The effect closer to home could be another windy and wet weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 649 AM EST Sun Feb 24 2019
A low pressure area was over northeast Wisconsin and was moving
northeast. This system will bring very strong winds behind a cold
front today with winds gusting to 50 knots. Very strong winds
will persist today, and then continue into the evening. Conditions
should improve to VFR by this evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 1 AM EST /midnight CST/ Monday for
INZ003>009-012>018-020-022>027-032>034.
MI...High Wind Warning until 1 AM EST Monday for MIZ077>081.
OH...High Wind Warning until 1 AM EST Monday for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Lashley/Skipper/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 24, 3:08 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
308 AM EST Sun Feb 24 2019
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
308 AM EST Sun Feb 24 2019 /208 AM CST Sun Feb 24 2019/
...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
MONDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Strong winds are expected throughout the day. These winds will be
strong enough to result in tree damage and power outages.
Light snow is also possible on this morning for locations along and
north of Route 6. The combination of light snow and strong winds may
result in lowered visibilities.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A light wintry mix is possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 24, 7:24 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM NON-TSTM WND GST 2 NW BENTON 41.53N 85.79W
02/24/2019 M64 MPH ELKHART IN ASOS
ASOS STATION GSH, GOSHEN MUNICIPAL AIRPORT.
0635 AM NON-TSTM WND GST 2 NNE MICHAELSVILLE 40.48N 85.68W
02/24/2019 M60 MPH GRANT IN AWOS
AWOS STATION MZZ, GRANT COUNTY MUNICIPAL
APT.
&&Local storm report, Feb 24, 7:53 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
753 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 1 S GRISSOM AFB 40.65N 86.15W
02/24/2019 M58 MPH MIAMI IN AWOS
AWOS STATION GUS, 1 SSW GRISSOM AFB.
&&Local storm report, Feb 24, 8:15 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM NON-TSTM WND DMG 1 NNW COSPERVILLE 41.50N 85.48W
02/24/2019 NOBLE IN TRAINED SPOTTER
LARGE TREE DOWN ON ROADWAY NEAR INTERSECTION
OF COUNTY ROAD 300W/1000N.
&&
NDMLocal storm report, Feb 24, 8:39 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM NON-TSTM WND GST ROME CITY 41.49N 85.38W
02/24/2019 E50 MPH NOBLE IN EMERGENCY MNGR
TREE LIMB DOWN ON POWER LINES IN ROME CITY.
ADDITIONAL POWER OUTAGES REPORTED ELSEWHERE
IN THE COUNTY.
&&
KMBLocal storm report, Feb 24, 8:49 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST 2 WNW WESTMINSTER 40.71N 84.02W
02/24/2019 M63 MPH ALLEN OH ASOS
ASOS STATION AOH, LIMA ALLEN COUNTY AIRPORT.
&&Local storm report, Feb 24, 8:52 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM NON-TSTM WND DMG ROCKPORT 40.87N 84.00W
02/24/2019 ALLEN OH TRAINED SPOTTER
REPORTS OF DOWNED PINE TREES. WIND GUSTS
ESTIMATED AT 60 MPH.
&&
NDMHigh Wind, Hillsdale
- When
- February 24, 9:37 AM EST to February 25, 1:00 AM EST
- Where
- Hillsdale forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
Long duration sustained winds of 35 to 45 mph with gusts over 60 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage. The Hillsdale airport recorded a 66 mph wind gust.
High Wind, St. Joseph
- When
- February 24, 10:18 AM EST to February 25, 1:00 AM EST
- Where
- St. Joseph forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.
High Wind, Berrien
- When
- February 24, 11:24 AM EST to February 25, 1:00 AM EST
- Where
- Berrien forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Long duration sustained winds of 35 to 45 mph with gusts over 58 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage. The Benton Harbor airport recorded a 62 mph wind gust.
High Wind, Branch
- When
- February 24, 2:18 PM EST to February 25, 1:00 AM EST
- Where
- Branch forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.916, -85.059 (the zone’s center; the record gives no point)
Long duration sustained winds of 35 to 45 mph with gusts of 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.
High Wind, Cass
- When
- February 24, 6:21 PM EST to February 25, 1:00 AM EST
- Where
- Cass forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Long duration sustained winds of 35 to 45 mph with gusts of 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 24 to 27, 20191 death · 35 events
- High Wind in Michigan, February 24 to 25, 2019$52 million · 52 kt wind · 16 events
- Flooding and High Wind in West Virginia, February 24 to 26, 2019$2.1 million · 76 kt wind · 47 events
- High Wind in Michigan, February 24, 2019$8.5 million · 53 kt wind · 17 events
- High Wind in Ohio, February 24 to 25, 2019$4.0 million · 60 kt wind · 29 events
- Winter Storm and Flooding in California, February 24 to 28, 2019$1.7 million · 37 events
- Flash Flooding and Blizzard in New York, February 24 to 25, 20192 injured · $663,000 · 70 kt wind · 26 events
- Tornado and Damaging Wind in Georgia, February 24, 2019$401,000 · EF1 · 2 events
- High Wind in Virginia, February 24 to 25, 2019$279,000 · 59 kt wind · 20 events
- Strong Wind in Vermont, February 24 to 26, 2019$310,000 · 16 events
- Blizzard and High Wind in New York, February 24 to 25, 2019$100,000 · 60 kt wind · 31 events
- Flood and Strong Wind in Ohio, February 24, 2019$227,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809617, 809618, 809614, 809615, 809616.